Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 24, 2021, 12:07 PM CDT for Cerro Gordo County, Hancock County, Worth County, Iowa. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2021, 12:07 PM CDT (17:07 UTC)
- Expired
- Aug 24, 2021, 1:15 PM CDT
- In force
- 68 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.25 in
- Wind
- 50
Counties Cerro Gordo County, IA, Hancock County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:16 PM CDT | TSTM WND GST 50 | Britt, IA | SMALL BRANCHES OFF TREES, WITH ESTIMATED GUSTS BETWEEN 40-50MPH. |
| Aug 24, 1:23 PM CDT | HAIL 0.7 | 2 N Mason City, IA | 1 MILE NORTH OF MASON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted.
671
WWUS83 KDMX 241707
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Tue Aug 24 2021
IAZ006-007-016-017-241815-
Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
1207 PM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Worth, Hancock,
Cerro Gordo and eastern Winnebago Counties through 115 PM CDT...
At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, or 7 miles southwest of Forest City, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Garner around 1215 PM CDT.
Clear Lake around 1225 PM CDT.
Other locations in the path of this storm include Mason City
Municipal Airport, Mason City and Nora Springs.
This includes Interstate 35 between mile markers 179 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 9303 4291 9397 4311 9397 4350 9364
4350 9302
TIME...MOT...LOC 1707Z 270DEG 47KT 4318 9374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
KrullWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:41 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 24, 6:41 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 641 AM CDT Tue Aug 24 2021 .DISCUSSION.../Today through Monday/ Issued at 426 AM CDT Tue Aug 24 2021 Forecast highlights: -Heat and humidity producing headlines today with an ongoing heat threat in place much of the week across southern Iowa. -Chances for thunderstorms remain in the forecast almost daily for the next several days. Highest threat in the north this week. A warm and humid airmass has become established across much of Iowa early this morning with temperatures holding in the mid to upper 70s. A few stay showers passed through far northern Iowa early this morning but the main activity is organizing across Minnesota with a strengthening progressive system. The bulk of this activity is expected to remain north of the forecast area over the next several hours, however a few storms may develop within the low level inflow across far northern Iowa this morning. Otherwise, hot and humid conditions are expected for much of southern into central Iowa today. Evapotranspiration continues to add moisture into the low levels with dewpoints in the mid to upper 70s expected. Therefore, heat index values of 100-110 are expected this afternoon across much of the forecast area with the southern half reaching advisory criteria. Some expansion was needed in west central Iowa and added counties in this area with 105 heat index values likely in Denison and Carroll. The tail end of the convective system in Minnesota may still edge into the far north per a few CAMs although output remains inconsistent. It appears much of the area is capped into this afternoon with little forcing, therefore much of today is expected to be dry. However, a weak shortwave arrives by this evening with some minor forcing which is likely to be sufficient for some convective development this evening in western Iowa. Despite impressive instability values, mid level flow remains around 15- 20kts limiting deeper convective shear and widespread organization. However, given the instability some limited threat still exists for a downburst or hail development with the initial strong updrafts. Boundary sinks into the north on Wednesday with movement back north by the end of the week. There remains decent uncertainty in the outcome of the forecast during the week given the daily convection producing outflow boundaries which impact subsequent convection- therefore confidence in any given solution is low. The heat and humidity appear likely to continue in at least the southern third of Iowa through much of the work week and into the weekend before some relief and additional heat headlines may be needed. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 640 AM CDT Tue Aug 24 2021 Generally VFR conditions across much of central Iowa for the duration of the forecast. There will be isolated to scattered thunderstorms in the north today and across much of central Iowa tonight. MVFR to IFR conditions are expected in and around thunderstorms but the majority of the area will remain VFR. Winds increase from the south to southwest today becoming lighter with sunset this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM CDT this evening for IAZ044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Aug 24, 3:10 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 310 AM CDT Tue Aug 24 2021 IAZ044>050-057>062-070>075-081>086-092>097-250815- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 310 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area today. Please visit weather.gov/desmoines for more information. Chances for storms will move through the state tonight. A few strong to severe storms cannot be ruled out, with hail and wind the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms continue through the week and into the weekend. A few strong to severe storms may be possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few instances through the week. IAZ004>007-015>017-023>028-033>039-250815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 310 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Chances for storms will move through the state tonight. A few strong to severe storms cannot be ruled out, with hail and wind the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms continue through the week and into the weekend. A few strong to severe storms may be possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few instances through the week. CURTIS
In the hours before
Special weather statement, Aug 24, 11:06 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
1106 AM CDT Tue Aug 24 2021
IAZ004-005-015-241630-
Palo Alto IA-Kossuth IA-Emmet IA-
1106 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Emmet, western
Kossuth and northern Palo Alto Counties through 1130 AM CDT...
At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa Lake to near Emmetsburg. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Iowa Lake around 1110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9419 4302 9424 4313 9491 4350 9491
TIME...MOT...LOC 1606Z 273DEG 39KT 4353 9446 4314 9478
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KrullSpecial weather statement, Aug 24, 11:30 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1130 AM CDT Tue Aug 24 2021
IAZ005-006-016-241715-
Kossuth IA-Winnebago IA-Hancock IA-
1130 AM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Kossuth, northern
Hancock and Winnebago Counties through 1215 PM CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 15 miles north of Algona, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forest City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9350 4307 9351 4310 9441 4350 9439
TIME...MOT...LOC 1629Z 272DEG 49KT 4330 9419
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KrullSpecial weather statement, Aug 24, 12:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Tue Aug 24 2021
IAZ006-007-016-017-241815-
Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
1207 PM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Worth, Hancock,
Cerro Gordo and eastern Winnebago Counties through 115 PM CDT...
At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, or 7 miles southwest of Forest City, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Garner around 1215 PM CDT.
Clear Lake around 1225 PM CDT.
Other locations in the path of this storm include Mason City
Municipal Airport, Mason City and Nora Springs.
This includes Interstate 35 between mile markers 179 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 9303 4291 9397 4311 9397 4350 9364
4350 9302
TIME...MOT...LOC 1707Z 270DEG 47KT 4318 9374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:06 AM CDT | Special Weather Statement | DMX | Emmet | 24 min |
| Aug 24, 11:30 AM CDT | Special Weather Statement | DMX | Kossuth, Winnebago | 45 min |
| Aug 24, 12:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 49 min |
| Aug 24, 12:51 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 54 min |
| Aug 24, 1:18 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 57 min |
| Aug 24, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 31 min |
| Aug 24, 1:53 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 67 min |
| Aug 24, 2:17 PM CDT | Special Weather Statement | DMX | Butler | 28 min |
| Aug 24, 3:00 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 30 min |
| Aug 24, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 47 min |
| Aug 24, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hardin, Marshall, Poweshiek, Tama | 57 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.